Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2000, 6:34 PM EDT for Calhoun County, Michigan. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 6:34 PM EDT (22:34 UTC)
- Expired
- May 9, 2000, 7:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:52 PM EDT | Thunderstorm Wind 53 E | Countywide, MI | |
| May 9, 7:25 PM EDT | Thunderstorm Wind 53 E | Albion, MI | |
| May 9, 7:25 PM EDT | Thunderstorm Wind 53 E | Albion, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 092235 SVRGRR MIC025-092315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 634 PM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 715 PM EDT * AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BATTLE CREEK...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BATTLE CREEK AROUND 640 PM EDT SPRINGFIELD AROUND 645 PM EDT BROWNLEE PARK AROUND 650 PM EDT MARSHALL AROUND 700 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ORF NO ADVANCE WARNING. THIS STORM PRODUCED 2 INCH HAIL IN KALAMAZOO COUNTY. TRH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:25 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 9, 3:25 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EDT TUE MAY 9 2000 ...CONCERN IS FOR HEAVY RAIN THIS EVENING... LEADING EDGE OF RAIN WORKING INTO NW CWA ATTM. COMPARING RADAR REF COMPOSITE LOOP WITH MODEL QPF SHOWS THAT MODELS ARE CURRENTLY PUTTING TOO MUCH PRECIP IN THE WARM SECTOR. ATTM...MOST OF THE RAIN IS ALONG AND JUST NORTH OF THE SFC FRONT. HOWEVER...WITH INSTABILITY AND HIGH PW IN THE WARM SECTOR...AT LEAST THE POTENTIAL IS THERE FOR HEAVY CONVECTIVE RAINS THIS EVENING ACROSS SOUTHERN THIRD OF CWA. A LINE OF THUNDERSTORMS IS CURRENTLY FORMING ACROSS ILLINOIS AND THE NORTHERN EXTENT OF THESE STORMS MAY REACH SOUTHERN CWA THIS EVENING. CORFIDI VECTORS SHOW THAT SLOW MOVING AND TRAINING THUNDERSTORMS ARE MOST LIKELY ACROSS FAR SE CWA. IT IS THERE THAT THE POTENTIAL APPEARS GREATEST FOR URBAN AND SMALL STREAM TYPE FLOODING. ONE SAVING GRACE IS THAT THE IMPRESSIVE AREA OF Q-VECTOR CONVERGENCE ASSOCIATED WITH THE HEAVIER RAIN SCOOTS THRU FAIRLY QUICKLY...AND THE HEAVIER RAIN IS NOT EXPECTED TO LAST MORE THAN 3 TO 5 HOURS. THE MEASURABLE PRECIP SHUD BE DONE FOR THE MOST PART BY 08Z. HAVE GONE ABOVE MOS LOWS TONITE ACROSS MOST OF CWA...AS CLOUDS AND RAIN SHUD PREVENT BIG TEMP DROP. STRONG SUBSIDENCE SETS UP DURING THE MORNING...BRINGING CLEARING SKIES BY AFTERNOON. COOL AIR MASS SHUD BE OFFSET BY MAY SUN AND MAXES EXPECTED TO REACH MOS VALUES. WENT A TAD LOWER THAN MOS WED NIGHT AS SFC PRESSURE RIDGE SHUD PREVENT WINDS UNTIL DAYBREAK...WHEN RETURN FLOW COMMENCES. NEXT SYSTEM APPROACHES ON THU AND I PUT IN CHC POPS AS BULK OF THE RAIN EXPECTED TO HOLD OFF TIL AFTER 00Z FRI. *** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE cA BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 *** .GRR...NONE. OSTUNO
In the hours before
Local storm report, May 9, 6:18 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
618 PM EDT TUE MAY 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0619 PM VICKSBURG MI 1.00 INCH HAIL
05/09/00 KALAMAZOO
TRHLocal storm report, May 9, 6:19 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
619 PM EDT TUE MAY 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM VICKSBURG MI 2.00 INCH HAIL
05/09/00 KALAMAZOO
TRHLocal storm report, May 9, 6:23 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
623 PM EDT TUE MAY 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM NEWTON TWP MI .75 INCH HAIL
05/09/00 CALHOUN
TRHSpecial weather statement, May 9, 6:27 PM EDT, 7 minutes before
MIZ057>059-065>067-072>074-100300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
627 PM EDT TUE MAY 9 2000
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1100 PM
EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT AND BARRY
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
TRH
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:40 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 35 min |
| May 9, 2:19 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 26 min |
| May 9, 2:45 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 45 min |
| May 9, 6:10 PM EDT | Tornado Warning | GRR | Kalamazoo | 50 min |
| May 9, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 32 min |
| May 9, 7:24 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 56 min |
| May 9, 7:42 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.